Case Studies: Test Your Skills

JUNE 15, 2010
Craig I. Coleman, PharmD

CASE ONE

AD is a 55-year-old man with a history of alcoholic liver cirrhosis. Over the prior 6 months, he reports experiencing 2 episodes of markedly elevated serum ammonia levels (normal levels are <35 μmol/L) accompanied by an altered level of consciousness (an episode of overt hepatic encephalopathy) despite being on 3 (10 g/15 mL) cups of lactulose a day. At his most recent visit, AD’s gastroenterologist provided him with a prescription for rifaximin 550 mg to be taken by mouth twice daily to prevent recurrent bouts of hepatic encephalopathy. AD, while searching a consumer medical Web site, reads that rifaximin is an antibiotic. When dropping off his prescription, AD asks the pharmacist, “Did my doctor make a mistake? He said nothing about an infection!”

How should the pharmacist respond to AD?


Case TWO

HC is a 57-year-old man who comes to the pharmacy counter to pick up his refill for clopidogrel 75 mg. When he goes to pay for his prescription, he hands the pharmacist a box of Prilosec OTC (omeprazole) and explains that he has recently been experiencing mild episodes of heartburn. HC wants to know if Prilosec OTC would work for him.

How should the pharmacist respond?




Dr. Coleman is an associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.







SHARE THIS SHARE THIS
0
 

Marijuana Ingredient Shows Promise in Seizure Reduction

While many states across our nation are engaged in political battles over the recreational use of marijuana, researchers have been busy studying the medical benefits of cannabidiol.


 

Pharmacy Times Strategic Alliance
 

Conference Coverage
News from the year's biggest meetings


Pharmacist Education
Clinical features with downloadable PDFs


 

SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.